Kansas, 2004

Flood in Kansas, August 28, 2004

August 28, 2004 · NWS TOP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 27, 3:50 PM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Aug 27, 3:50 PM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT FRI AUG 27 2004

.DISCUSSION...

HAVE CONTINUED EARLIER FORECAST PRETTY MUCH UNCHANGED. MAIN CONCERNS
CONTINUE WITH SEVERE AND HEAVY RAIN THREAT NEXT 12 HOURS. HAVE BASED
FORECAST PRETTY MUCH ON LATEST ETA FORECAST. VERY IMPRESSIVE
PRECIPITABLE WATER TOTALS OF UP TO 200 PERCENT OF NORMAL. SOME
TRAINING ECHOES LIKELY AS WELL SO HAVE HOISTED A FLOOD WATCH
PORTIONS OF EASTERN CWA TONIGHT. ONE HOUR FF TOTALS LESS THAN 1.5
INCHES A FEW COUNTIES. SEVERE THREAT...MAINLY WIND AND TO A LESSER
EXTENT HAIL...SHOULD BE IN THE PICTURE EARLY IN THE EVENING...BUT
COUPLED JETS FORECAST LATER THIS EVENING SHOULD SET THE STAGE FOR
THE HEAVY RAIN EVENT. FOLLOWING LEAD OF ETA AND H7 FLOW...SHOULD SEE
AN END TO PRECIP LATE TONIGHT OR EARLY FORNN SATURDAY...AS BEST LIFT
SHIFTS EAST OF AREA. CLOUDS MAY LINGER A WHILE BUT WOULD NOT BE
SURPRISED TO SEE AN END TO PRECIPITATION OVER ALL THE CWA BY SUNRISE.
HOWEVER, I HAVE MAINTAINED LOWER POPS IN THE MORNING SOUTHEAST HALF
OF CWA PER EARLIER FORECAST...THEN BANKING ON CLOUDS BREAKING PER
BUFKIT SOUNDINGS. IF SO, SHOULD BE NICE RECOVERY TO AROUND 80
DEGREES MOST AREAS. A LITTLE WARMER TEMPERATURES SHOULD COMMENCE ON
SOUTHERLY FLOW BY SUNDAY BUT FORECAST INTO NEXT WEEK SHOULD BE SLOW
CHANGING...GRADUALLY WARMER...AND DRY.

AGAIN, WAVE INTO THE HIGH PLAINS MIDWEEK...IF VERIFYING...SHOULD NOT
HAVE MUCH IF ANY EFFECT ON THE WEATHER IN OUR CWA.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS
TONIGHT MAINLY ALONG AND EAST OF A LINE FROM VALLEY FALLS AND TOPEKA
TO EMPORIA.

&&
Hazardous weather outlook, Aug 27, 11:46 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1246 AM CDT SAT AUG 28 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-281000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1246 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE TO POSE A HAZARD DURING THE OVERNIGHT HOURS
ACROSS EAST CENTRAL KANSAS...AND ESPECIALLY DOUGLAS COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THE REST OF TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

In the hours before

Local storm report, Aug 27, 7:04 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     NORTONVILLE             39.41N 95.33W
08/27/2004  60 MPH           JEFFERSON          KS   LAW ENFORCEMENT

&&
Local storm report, Aug 27, 7:07 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             READING                 38.52N 95.95W
08/27/2004  0.75 INCH        OSAGE              KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 27, 7:31 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             OSKALOOSA               39.22N 95.31W
08/27/2004  1.00 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 27, 7:39 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             LYNDON                  38.61N 95.68W
08/27/2004  0.75 INCH        OSAGE              KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 27, 8:06 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0902 PM     BLIZZARD         LAWRENCE                38.97N 95.24W
08/27/2004                   DOUGLAS            KS   COUNTY OFFICIAL

            SOME STREETS IN LAWRENCE FLOODING

&&

SMB
Local storm report, Aug 27, 8:06 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR EVENT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0902 PM     FLASH FLOOD      LAWRENCE             38.97N 95.24W
08/27/2004                   DOUGLAS            KS   COUNTY OFFICIAL

            SOME STREETS IN LAWRENCE FLOODING

&&

SMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Douglas

When
August 28, 12:40 AM CST to 7:50 AM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Heavy rains produced flooding in Douglas county for a number of hours and were closed for a time. Highway 56 near Baldwin City had 4 feet of water over it for a time. East 1400 Road also had 4 feet of water over it for a time and was closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417603.